Our previous blog “From Prescription to Addiction” discussed the Opioid Crisis with doctors prescribing pain medications, primarily Oxycontin and Vicodin, to their patients to manage pain following surgery or other pain causing event. Many of these doctors and their patients may be unaware of the highly addictive nature of these medications.
Inadvertently these patients may find themselves addicted.The prescripton runs out, now what? Do they come up with another reason to need more? Do they steal from friends, family or neighbors who may have left over medications in their medicine cabinets or do they start taking heroin sold on the streets?
It’s common for addiction to follow this thought progression in an attempt to feed the addiction that started as simple pain management.
Heroin sold on the streets is extremely dangerous and deadly. It is not regulated, therefore it can have any number of other substances mixed in. In addition, no one knows exactly how much of the heroin they are getting.
Heroin comes form the opium poppy flower which grows in Mexico, Asia, and South America. Heroin is highly addictive and has been illegal in the United States since 1924. It can look like a white or brown powder or black tar. Common street names are horse, smack, junk and brown sugar. No matter how it is administered-snorted, smoked, or injected into the veins- heroin gets to the brain quickly. Most users inject it into their veins to get the quickest high which is the most dangerous way to take it. One can overdose more easily by injecting the drug.
If heroin is used a person’s body builds a tolerance to it. A person needs take more and more of the drug to get the same high and their body starts depending on it. If a person tries to quit they will feel nauseous and jittery, have chills, and experience bone and muscle pain as well as other withdrawal symptoms. Heroin use can also lead to :
-Collapsed veins
-Infections of the heart lining and values
-Skin infections
-High risk of getting HIV/AIDS
-Hepatitis B
-Hepatitis C
-Lung Diseases
-Miscarrige
-Death
A person on heroin may not look like they are “on drugs”. They may just seem sleepy. Addicts almost always deny that they are using. If you think a friend or family member is using heroin, don’t wait and hope things will get better. The sooner a person gets help the better. Heroin addiction can be treated!!
If you think someone is overdosng- characterized by slow breathing, slow heart rate and loss of consciousness CALL 911 right away!! Treatment needs to happen within minutes. The proper medication, if given quickly, can reverse heroin’s effect, which can potentially save a life. This person will then need rehabilitation to prevent furture occurances.